Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Severe itching on hands and feet that worsens at night. Tests show elevated liver enzymes, BUN, sludge in gall bladder. Remedy?

My wife has elevated liver enzymes , elevated BUN , had a liver, gallbladder ultrasound that was negative except for sludge in the gallbladder. She had a liver biopsy last week and we should have results this week. She is having severe itching, primarily on hands and feet, that is worse at night. Benadryl is not helping. What should she do for the itching? Bilirubin is not elevated.
Asked On : Sat, 29 Dec 2012
Answers:  1 Views:  254
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Internal Medicine Specialist 's  Response
Itching due to liver problems is usually due to elevated bilirrubin, which is deposited in the skin when elevated, and can cause itching. If her bilirrubin is normal, then it is unlikely the itching is related to the liver. Liver diseases such as "PBC" or "PSC" can be responsible for her itching, but again these usually have an elevated bilirrubin and alkaline phosphatase. The AST and ALT may or may not be elevated in these cases. The liver biopsy is the definitive diagnostic tool. Benadryl usually is enough to relief itching (dosage of 50mg every 6 hours as needed), but alternate medications can be tried with mixed results (e.g. ursodiol, cholestyramine, etc).
The BUN elevation is probably unrelated to her issues, unless extremely elevated (>50), and together with renal failure (elevated creatinine).
Answered: Sat, 29 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor